Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 27, NWS La Crosse, WI

May 27, 2006Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 27, 2006, 7:53 PM CDT for Floyd County, Iowa. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2006, 7:53 PM CDT (00:53 UTC)
Expired
May 27, 2006, 8:45 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Floyd County, IA

The radar

The La Crosse radar (KARX), 158 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:55 PM CDTHAIL 0.25Floyd Crossing, IA
May 27, 7:57 PM CDTHAIL 1Rockford, IA
May 27, 8:20 PM CDTHAIL 1.754 W Floyd, IA
May 27, 8:23 PM CDTHAIL 11 Ne Rudd, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 280054
SVRARX
IAC067-280145-
/O.NEW.KARX.SV.W.0027.060528T0053Z-060528T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 845 PM CDT

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE 
  STORMS WERE LOCATED NEAR ROCKFORD AND NEAR CHARLES CITY. MOVEMENT 
  WAS NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORA SPRINGS AND CHARLES CITY AROUND 805 PM...
  RUDD AROUND 810 PM...
  FLOYD AROUND 815 PM...
  IDLEWILDE STATE PARK AROUND 830 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302

$$

MW
4 follow-up statements
000 
WWUS53 KARX 280104
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT SAT MAY 27 2006

IAC067-280145-
/O.CON.KARX.SV.W.0027.000000T0000Z-060528T0145Z/
FLOYD IA-
803 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FLOYD COUNTY...

AT 751 PM...A FLOYD COUNTY SHERIFF DEPUTY REPORTED QUARTER SIZE HAIL 
NEAR ROSEVILLE. PEA SIZE HAIL WAS REPORTED JUST WEST OF CHARLES CITY 
AT 755 PM AS WELL. 

TWO STORMS PRODUCING HAIL UP TO QUARTER SIZE ARE SHOWN BY RADAR AT 
803 PM. ONE STORM WAS LOCATED NEAR ROCKFORD...AND THE OTHER WAS JUST 
WEST OF CHARLES CITY.  THE STORMS WERE MOVING VERY SLOWLY TO THE 
NORTHEAST AT ABOUT 15 MPH. VERY HEAVY RAIN IS ALSO OCCURRING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLOYD CROSSING AND FLOYD AROUND 845 PM...

LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302

$$

MW
000 
WWUS53 KARX 280113
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT SAT MAY 27 2006

IAC067-280145-
/O.CON.KARX.SV.W.0027.000000T0000Z-060528T0145Z/
FLOYD IA-
812 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FLOYD COUNTY...

AT 811 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ROCKFORD 
TO FLOYD...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF CHARLES 
CITY TO CHARLES CITY...MOVING NORTHEAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  COUNTY ROADS B 20 AND S 70 AND FLOYD AROUND 820 PM...
  COUNTY ROADS B 20 AND T 26 AND COLWELL COUNTY PARK AROUND 825 PM...
  COLWELL AROUND 835 PM...
  IDLEWILDE STATE PARK AND HOWARDVILLE AROUND 845 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302

$$

MW
000 
WWUS53 KARX 280125
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT SAT MAY 27 2006

IAC067-280145-
/O.CON.KARX.SV.W.0027.000000T0000Z-060528T0145Z/
FLOYD IA-
825 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FLOYD COUNTY...

AT 825 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RUDD TO 
COLWELL COUNTY PARK...OR ALONG A LINE EXTENDING FROM 11 MILES WEST 
OF CHARLES CITY TO 6 MILES NORTH OF CHARLES CITY...MOVING NORTHEAST 
AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  COUNTY ROADS B 20 AND T 26 AND COUNTY ROADS B 20 AND S 70 AROUND
  830 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302

$$

MW
000 
WWUS53 KARX 280132
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
832 PM CDT SAT MAY 27 2006

IAC067-280145-
/O.CON.KARX.SV.W.0027.000000T0000Z-060528T0145Z/
FLOYD IA-
832 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FLOYD COUNTY...

AT 823 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 1 
MILE NORTHEAST OF RUDD. 

AT 832 PM...THE SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF
RUDD...OR 10 MILES SOUTH OF OSAGE...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IDLEWILDE STATE PARK AND COLWELL COUNTY PARK AROUND 840 PM...
  HOWARDVILLE AROUND 845 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 27, 3:29 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT SAT MAY 27 2006

.SHORT TERM...THROUGH MONDAY NIGHT

MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES TONIGHT AND THEN
AGAIN FOR MONDAY AND MONDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS A BROAD AREA OF LOW PRESSURE
OVER WESTERN SOUTH DAKOTA AND NEBRASKA. WARM FRONT EXTENDS EAST
ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS. REMAINS OF THE OVERNIGHT
MCS ACROSS IOWA HAS SPARKED ADDITIONAL DEVELOPMENT WHICH SHOULD
PUSH OUT OF THE FORECAST AREA SOON.

THE VARIOUS MODELS ARE ALL OFFERING DIFFERING SOLUTIONS ON WHETHER
CONVECTION WILL REFORM ACROSS THE AREA THIS EVENING. THE NAM AND RUC
BOTH BLOW UP SOME ACTIVITY THIS EVENING WHILE THE GFS...NCEP WRF AND
LOCAL WRF WOULD KEEP THE AREA DRY. WATER VAPOR LOOP SHOWS ANOTHER
SHORT WAVE IS EMBEDDED IN THE FLOW OVER KANSAS AND SHOULD LIFT
NORTHEAST ACROSS IOWA AND INTO MINNESOTA OR WISCONSIN THIS EVENING.
LOW LEVEL JET IS ALREADY STARTING TO TAKE SHAPE WITH THE PROFILER
NETWORK SHOWING 40+ KNOTS ACROSS EASTERN KANSAS. AS THIS SHORT WAVE
TROUGH LIFTS NORTHEAST...THE NAM AND RUC BRING THE MOISTURE
TRANSPORT FROM THE LOW LEVEL JET INTO IOWA AND UP AND OVER THE WARM
FRONT JUST TO THE SOUTH OF THE AREA. THIS MAY BE ENOUGH TO ALLOW
STORMS TO REGENERATE AND IN COORDINATION WITH DMX WILL HAVE CHANCE
POPS FOR THIS EVENING FOR THIS POSSIBILITY. AFTER MIDNIGHT...THE
BEST MOISTURE TRANSPORT SHIFTS CLOSER TO THE SURFACE LOW AND FARTHER
NORTH INTO MINNESOTA...SO ACTIVITY IF IT DOES DEVELOP SHOULD LIFT
OUT OF MOST OF THE FORECAST AREA.

AREA WILL BE WELL INTO THE WARM SECTOR SUNDAY THROUGH MONDAY
MORNING. THIS WILL PUT A GOOD CAP OVER THE AREA TO SUPPRESS ANY
CONVECTIVE ACTIVITY FOR THIS TIME PERIOD. 850 MB TEMPERATURES WARM
TO AROUND 20C ON BOTH THE NAM AND GFS WHICH SHOULD RESULT IN SURFACE
TEMPERATURES IN THE UPPER 80S TO LOWER 90S. ONLY MINOR COOLING IN
THE 850 MB TEMPERATURES FOR MONDAY...SO SHOULD BE ANOTHER DAY WITH
TEMPERATURES IN THE UPPER 80S TO LOWER 90S.

A COLD FRONT WILL START TO PUSH INTO MINNESOTA MONDAY AFTERNOON AND
THE QUESTION BECOMES IF THE CAP WILL BREAK TO ALLOW CONVECTION TO
DEVELOP. THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK AND HAVE
THROWN OUT ITS SOLUTION DURING THIS TIME FRAME. BY EARLY TO MID
AFTERNOON THE NAM BUFKIT SOUNDING FOR KRST SHOWS VERY LITTLE CIN
INDICATING THE CAP DOES INDEED WEAKEN. FORCING SIGNALS ARE SOMEWHAT
MIXED WITH THIS SYSTEM. THE STRONGEST PART OF THE SHORT WAVE TROUGH
IS EXPECTED TO STAY NORTH OF THE AREA WITH THE BEST FORCING ACROSS
NORTHEAST MINNESOTA INTO NORTHERN WISCONSIN WITH THE NAM SHOWING
ALMOST NO PV ADVECTION IN THE 500-300 MB LAYER ACROSS THE FORECAST
AREA. INITIALLY THERE IS STRONG LOW LEVEL FRONTOGENESIS EARLY
MONDAY ALONG THE FRONT ACROSS WESTERN MINNESOTA...BUT THIS WEAKENS AS
THE FRONT MOVES EAST. THE SURFACE MOISTURE CONVERGENCE AND THETA-E
CONVERGENCE ALONG THE FRONT ALSO WEAKEN AS IT MOVES EAST...SO UNTIL
THE SIGNALS ARE BETTER FOR THE FORECAST AREA WILL BE LEAVING THE
POPS IN THE CHANCE RANGE.

.LONG TERM...TUESDAY THROUGH SATURDAY

LONG RANGE MODELS IN AGREEMENT OF A PATTERN SHIFT OCCURRING DURING
THIS TIME FRAME. THE UPPER LEVEL RIDGE IS EXPECTED TO RETROGRADE
FROM THE EASTERN PART OF THE COUNTRY TO THE INTERMOUNTAIN WEST WHILE
A LONG WAVE TROUGH BECOMES ESTABLISHED IN PLACE OF THE RIDGE OVER
THE EAST. THIS WILL PUSH A COUPLE OF SURFACE FRONTS ACROSS THE UPPER
MIDWEST...BUT TIMING OF THE FRONTS IS STILL IN QUESTION AND THUS
CONFIDENCE IN THE EXTENDED PERIOD IS NOT HIGH. THE FRONT THAT COMES
THROUGH THE AREA EARLY IN THE WEEK IS EXPECTED TO PROGRESS VERY
SLOWLY TO THE SOUTHEAST THUS NECESSITATING THE NEED FROM SOME POPS
THROUGH WEDNESDAY. LEFT THE LOW POPS IN FOR WEDNESDAY NIGHT AS
THERE MAY BE ANOTHER WEAK SURFACE FEATURE PASSING THROUGH THE AREA.
DID GO DRY FOR THURSDAY AND THURSDAY NIGHT WITH ANY SURFACE
FEATURES EXPECTED TO BE WELL SOUTHEAST OF THE AREA. ALSO KEPT THE
LOW POPS FOR FRIDAY WITH THE POSSIBILITY OF SHORT WAVE TROUGH COMING
ACROSS THE REGION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

04
Hazardous weather outlook, May 27, 5:00 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT MAY 27 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST AND CENTRAL
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RETURNING MOISTURE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING
ACROSS THE REGION...MAY TRIGGER SOME THUNDERSTORMS TODAY INTO THIS
EVENING. DUE TO RATHER LIGHT WINDS ALOFT...ANY STORMS THAT DO
DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...A FEW OF THE
STORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO MOVE SLOWLY INTO A MOIST AND UNSTABLE AIR
MASS ACROSS THE AREA EARLY NEXT WEEK. THIS WILL RESULT IN A CHANCE OF
THUNDERSTORMS MEMORIAL DAY THROUGH WEDNESDAY. WHILE IT IS STILL TOO
EARLY TO DETERMINE EXACT DETAILS...THERE APPEARS TO BE THE POTENTIAL
FOR A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THROUGH SUNDAY...BUT KEEP
ABREAST OF LATER OUTLOOKS FOR EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/RRS

In the hours before

Local storm report, May 27, 6:14 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             HOUSTON                 43.76N 91.57W
05/27/2006  E0.50 INCH       HOUSTON            MN   PUBLIC

0605 PM     HAIL             4 NW HOKAH              43.80N 91.41W
05/27/2006  M0.75 INCH       HOUSTON            MN   CO-OP OBSERVER

&&

ADAMS
Local storm report, May 27, 6:41 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MOUND PRAIRIE           43.78N 91.45W
05/27/2006  M0.88 INCH       HOUSTON            MN   CO-OP OBSERVER

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:44 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.